West Virginia, 2023

Damaging Winds in West Virginia, June 26, 2023

June 26, 2023 · NWS PBZ · 3 events in 1 county or zone

Scattered severe storms developed mostly during peak heating as an upper-level low advanced through the Great Lakes region. Wind shear was weak overall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe storms developed mostly during peak heating as an upper-level low advanced through the Great Lakes region. Wind shear was weak overall. However instability was sufficient, ranging between 1000 to 1500 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 26, 1:38 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 26, 1:38 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
238 PM EDT Mon Jun 26 2023

.SYNOPSIS...
Upper level low pressure will provide rounds of showers and a
few thunderstorms into Tuesday night, along with a return of
below-normal temperature. A drier trend arrives with high
pressure for Wednesday and Thursday, with a late-week warming
trend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level low pressure will continue to drift from Lower
Michigan into far southern Ontario overnight. Spokes of
vorticity around the low are working with sufficient
instability (generally 1000-1500 J/kg of SBCAPE) to generate
numerous showers and a few thunderstorms across the region.

SPC has expanded the marginal risk of severe thunderstorms to
encompass the majority of the CWA. After collaboration with
them, we agree that the severe risk remains low-end overall.
CAPE profiles overall are tall and skinny, which would not
support strong updrafts. The earlier reservoir of high
downdraft CAPE that was present to the east of Pittsburgh has
been mitigated by moistening at around 700 mb. In turn, this
weakened mid-level lapse rates and led to decreasing surface
delta theta-e values. Weak overall shear in the column will also
keep the potential for organized storm clusters/cold pool
consolidation to a minimum. Thus, outside of a localized
instance, there appears to be a low risk for damaging wind and
large hail.

However, we will have to monitor rainfall totals for localized
heavy amounts. With good low-level saturation, above-normal
precipitable water, and respectable warm cloud depths, some
cells with efficient rainfall production are possible. Although
storm motions remain decent, we cannot rule out the potential of
training cells producing one to two inch rainfall amounts in a
short period. Still, this threat will also remain isolated.

A boundary from the stacked low, currently over central Ohio,
will sweep through the region this evening. Coverage of showers
and storms should diurnally decrease after sunset, with PoPs
dropping off into the slight and chance ranges by 06Z. However,
the next shortwave rotating around the upper low will reach the
CWA during the predawn hours, leading to another increase in
shower coverage by 12Z. Humid conditions and temperatures not
far from seasonal norms will linger tonight as well.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A marginally cooler air mass will build into the region behind
the front, with temperatures dropping below normal through the
short term period. Meanwhile, as the surface low occludes, the
upper low will begin to fill and degrade into an open wave on
Tuesday, and will continue to lift into New England and Quebec
on Wednesday.

Another round of widespread showers and scattered thunderstorms
is figured for Tuesday as the main trough axis crosses the
region. Similar to today, skinny CAPE profiles, low shear, and
poor lapse rates aloft will greatly limit severe potential,
although locally heavy rainfall rates may again be a concern.

Coverage will once again drop off Tuesday night as instability
wanes and as the trough axis exits. By Wednesday, vorticity
advection and low-level cyclonic flow would be limited to areas
east of Pittsburgh, especially during the morning. Thus, low
PoPs will continue in this area, while clouds begin to decrease
from the west. Dry weather finally returns by Wednesday night as
mid-level ridging approaches. With calming wind and a clearing
sky, Thursday morning may prove to be a foggy one.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday appears to be the quietest day of the forecast period.
Surface high pressure will cross, and temperatures will recover
towards seasonable levels as 500mb heights recover.

Mid-level flow goes zonal by Friday, while a more southerly
low-level component brings increased moisture back to the Upper
Ohio Valley. Diurnally-driven activity appears possible. This
will likely also be the warmest day of the period. Ensemble/NBM
probabilities show that 90 degree potential is low, but readings
in the mid and upper 80s are likely.

After that, lift could be supplied by the possible
approach/passage of a warm front Saturday, followed by a mid-
level shortwave trough and a cold front on Sunday, leading to an
active weather weekend. More scattered activity could then
linger into Monday depending on how quickly the upper trough
departs. Temperatures next weekend into early next week will be
seasonable.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Medium confidence forecast with respect to showers and CIGS.
Would not be surprised to see VIS drop to MVFR or even IFR
levels in a heavier shower or storm before 0Z, but that would
be for less than an hour.

As a cold front moves through the region, look for numerous
showers and storms. There will be a break in the action most of
the night. As the upper low gets closer, numerous showers
return Tuesday. Gridded guidance suggests IFR CIGS at all
airports tomorrow from about 12Z onward. Looking at climo,
persistent IFR CIGS are hard in June, so left them between 1000
to 1500 feet and future forecasts will fine tune them. This is
further supported by upstream observations and backward parcel
trajectories. Did carry VCSH given higher confidence of coverage
most of tomorrow.

Wind will be from the south - southwest until becoming west
Tuesday morning. Speeds will teeter on the 12kt threshold at
hill top airports.

.OUTLOOK...
IFR conditions are possible Tuesday afternoon in a heavier
shower, but not widespread IFR is predicted.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...CL
NEAR TERM...CL
SHORT TERM...CL
LONG TERM...CL
AVIATION...McMullen
Hazardous weather outlook, Jun 26, 3:49 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pittsburgh PA
449 PM EDT Mon Jun 26 2023

PAZ007>009-013>016-020>022-029-031-073>078-WVZ021-509>514-272015-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
449 PM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Heavy downpours in showers and thunderstorms could result in
localized flooding through early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-272015-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-
449 PM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WM

In the hours before

Special weather statement, Jun 26, 4:34 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
534 PM EDT Mon Jun 26 2023

PAZ014-020-262200-
Butler PA-Beaver PA-
534 PM EDT Mon Jun 26 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEAVER AND
SOUTHWESTERN BUTLER COUNTIES THROUGH 600 PM EDT...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monaca, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cranberry, Aliquippa, Beaver Falls, Monaca, Economy, New Brighton,
Beaver, Baden, Zelienople, Rochester, Industry, Evans City, Patterson
Township, Conway, Freedom, Nixon, Harmony, Bridgewater, Patterson
Heights, and East Rochester.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 17 and 27.
  Interstate 79 in Pennsylvania between mile markers 80 and 90.
  Interstate 376 in Pennsylvania between mile markers 36 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4078 7994 4061 8026 4069 8039 4085 8019
TIME...MOT...LOC 2133Z 227DEG 26KT 4068 8027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hefferan

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Preston

When
June 26, 4:54 PM EST
Where
Preston County, 0.53 mi W of Camp Dawson
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.450, -79.680

Tree down near intersection of Shower Bath Road and River Road.

Thunderstorm Wind, Preston

When
June 26, 4:54 PM EST
Where
Preston County, 0.53 mi W of Kingwood
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.470, -79.690

Tree down on Julie Street.

Thunderstorm Wind, Preston

When
June 26, 4:58 PM EST
Where
Preston County, 0.53 mi E of Zevely
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.480, -79.670

Tree down in city of Kingwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109800, 1109801, 1109802.